|HepA and Flu shots
Dec 9, 2010
Hi doctor. I am recently infected (less than 4 months ago). My first VL load on 10/22 was at 2199 copies (didn't do CD4). My second one on 11/01 was at 929 copies - CD4=431 at 26%. I received both HepA and flu shots on 11/22. My last blood work on 11/30 was not so good - VL was 31118 copies - CD4=335 at 20%. My doc thinks it is time for me to start medication now based on the last result. I also was traveling and had a heavy work load with time zone change from 11/12-11/21 I am sure the combination of those were not helping my immune either.
But should I start the HAART right away? Or should I run another CD4 and VL in about 2 weeks and see where I am? Is waiting for another 2-4 weeks going to make much of a difference? I want what is best for my body and I'll do whatever I have to. I'm an asian male, 36, generally with good health. No history of illness whatsoever. Thanks so much.
Response from Dr. Young
Hello and thanks for your post.
As I read your question, you had an unexpectedly low CD4 and high VL in the days after getting your hepatitis A and influenza vaccinations. My quick response is that I wouldn't be using these values to make a decision over starting treatment-- since the vaccinations have the effect of activating the immune system and HIV (sometimes), routine lab testing really shouldn't be done for at least a couple of weeks (if not longer) after getting the shots (or jabs as they say in the UK).
I wouldn't necessarily start on treatment immediately (or at least based on these numbers), but rather agree with repeating the tests. Do note, that your previous labs with CD4 431 also are compatible with a level to initiate treatment, since current guidelines suggest starting with CD4s less than 500.
In either event, waiting a few weeks to get more information won't result in any significant long-term health consequences.
I hope this helps and wish you a happy and healthy holiday season.
Should I start my treatment? 6 months ago numbers were ok
re-"question about "occult HIV infection"&"inactive hiv carrier"
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.